Letter to the Editor
Photosensitivity reaction associated with selective serotonin re-uptake inhibitors: Possible cross-sensitivity?
Version of Record online: 31 OCT 2013
© 2013 The Authors. Psychiatry and Clinical Neurosciences © 2013 Japanese Society of Psychiatry and Neurology
Psychiatry and Clinical Neurosciences
Volume 68, Issue 3, page 244, March 2014
How to Cite
Cheng, Y.-C. and Huang, M.-C. (2014), Photosensitivity reaction associated with selective serotonin re-uptake inhibitors: Possible cross-sensitivity?. Psychiatry and Clinical Neurosciences, 68: 244. doi: 10.1111/pcn.12114
- Issue online: 6 MAR 2014
- Version of Record online: 31 OCT 2013
- Manuscript Accepted: 10 SEP 2013
- Manuscript Revised: 2 SEP 2013
- Manuscript Received: 14 JUN 2013
Drug-induced photosensitivity can manifest as phototoxic reactions with symptoms developing gradually, resembling exaggerated sunburn, accompanied by a prolonged hyperpigmentation lasting for months at the sun-exposed area. To date only a few cases of selective serotonin re-uptake inhibitor (SSRI)-induced photosensitivity have been reported. Herein, we report a patient who experienced persistent phototoxic reactions during treatment with three different kinds of SSRI, and suggest that cross-sensitivity among SSRI to photosensitivity might exist.
The 43-year-old man with a diagnosis of obsessive–compulsive disorder (OCD) had started SSRI treatment approximately 3 years previously. After 6–8 months of fluvoxamine (100–150 mg/day), he gradually developed diffuse erythema on the malar cheeks, like acute sunburn reactions but without itching or pain. A slight hyperpigmentation on the sun-exposed areas was also noted. After 1 year of fluvoxamine use, the medication was shifted to escitalopram 20–30 mg/day due to an exacerbation of OCD symptoms. The hyperpigmentation, however, became significantly browner after 3 months. Under the impression of escitalopram-induced worsening of the photopigmentation and persistent phototoxicity, which had been ascertained by a dermatologist, the antidepressant was shifted to fluoxetine 40–60 mg/day. In the following 6 months, there was no remission of the cutaneous lesions. During the entire course, the only adjunctive medication was clonazepam 1 mg/day for sleep. The patient had a very good drug adherence and had neither prior systemic diseases nor cutaneous lesions before SSRI treatment. The rheumatoid arthritis factor, IgE, C3, and C-reactive protein levels were all within normal ranges. The Naranjo adverse drug reaction probability scale yielded a score of 8, indicating a probable causality between photosensitivity and SSRI.
The outcomes of managing SSRI-associated photosensitivity by changing to another SSRI are mixed in the literature. Some reports have observed an exacerbation of cutaneous lesions and suggested that the reappearance or worsening of photosensitivity reactions following challenge with another type of SSRI are due to cross-sensitivity or cross-reactivity between SSRI, even though the chemical structure of various SSRI differs. In the present case, the similar propensity of fluvoxamine, escitalopram, and fluoxetine to induce phototoxicity also lends support to the theory of cross-sensitivity, although each SSRI might affect the skin to a different extent.
It has been reported that tricyclic antidepressants could be photo-excited to activate tyrosinase, which in turn catalyzes melanin synthesis, leading to enhanced depositions of abnormal drug–melanin complex and reduced melanin clearance rates. More recent studies also noted that serotonin agonist or fluoxetine treatment can induce melanogenesis. These observations collectively might explain the cross-sensitivity of various SSRI with intrinsic activities to increase serotonin. In conclusion, clinicians should be aware of the shared risk or cross-sensitivity among SSRI to induce photosensitivity, and may consider switching to other antidepressants with different pharmacological mechanisms when this occurs.